Michigan, 2010

Winter Storm in Michigan, December 11 to 13, 2010

December 11 to 13, 2010 · NWS MQT · 11 events in 11 counties and zones

A storm system tracking from the Central Plains into the Great Lakes dumped heavy snow over portions of west and central Upper Michigan from the 11th into the 13th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A storm system tracking from the Central Plains into the Great Lakes dumped heavy snow over portions of west and central Upper Michigan from the 11th into the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 11, 2:54 AM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Dec 11, 2:54 AM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
354 AM EST SAT DEC 11 2010

.SYNOPSIS...

00Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW A SPLIT FLOW
REGIME WITH WNW FLOW ALF OVER THE UPR GRT LKS BTWN A NRN BRANCH TROF
CENTERED OVER HUDSON BAY AND SRN BRANCH FLOW ACRS THE BULK OF THE
CONUS. EARLY THIS MRNG...WEAK SFC RDG AXIS EXTENDING SEWD FM ARCTIC
HI PRES IN CNTRL CAN IS BRINGING A FAIRLY QUIET PERIOD FOR
NOW...WITH JUST SOME -SHSN NEAR LK SUP. BUT A POTENT SHRTWV NOTED
WITHIN THE SRN BRANCH FLOW IS MOVING ESEWD THRU NEBRASKA...WITH
ACCOMPANYING 140KT H3 JET MAX DIGGING THRU THE NRN ROCKIES. 12Z-24Z
H3 HGT FALLS IN THE LEFT EXIT OF THIS FEATURE EXCEEDED 100M CENTERED
NEAR THE BLACK HILLS OF SDAKOTA. SFC LO PRES HAS DVLPD OVER NE
NEBRASKA...AND THICKER CLDS ARE BEGINNING TO INVADE THE CWA FM THE
SW AS OF 04Z SAT. THERE IS A VERY SHARP BAROCLINIC ZN TO THE N OF
H85 FRONT STRETCHING ACRS SDAKOTA AND SRN MN...WITH 00Z H85 TEMP 8C
AT OMAHA COMPARED TO -20C AT YPL AND -25C AT THE PAS MANITOBA. SGNFT
ABSOLUTE MSTR APPEARS TO BE SOMEWHAT LACKING WITH PWATS NO MORE THAN
ABOUT 0.40 INCH OVER THE NRN AND CENTRAL PLAINS. AS OF 04Z...THE
CLOSEST PCPN IS FALLING OVER SRN MN. BUT IN A RELATIVE SENSE...THE
00Z INL/MPX/GRB RAOBS ARE RATHER MOIST BUT NOT SATURATED.

&&

.DISCUSSION...

MAIN FCST CONCERNS THIS PACKAGE ARE GOING HEADLINES/POTENTIAL SN AND
BLSN ACCOMPANYING SFC LO PRES/SHRTWV NOW MOVING THRU NEBRASKA. THE
FCST PATH OF THE SFC LO SHOWN BY THE VARIOUS MODELS IS FINALLY
COMING INTO BETTER AGREEMENT AND TENDING TOWARD A MORE SRN TRACK...
CONSISTENT WITH THE LACK OF EARLY PHASING BTWN THE NRN AND SRN
BRANCH FLOWS. THE 00Z NAM REMAINS FARTHEST N FM THE OTHER
GUIDANCE... BUT NOT SGNFTLY SO. OPTED TO FOLLOW THE 00Z GFS FOR FCST
GUIDANCE...WHICH HAS SLOWED RELATIVE TO THE FAST BIAS OF PREVIOUS
GFS RUNS. 00Z GFS DOES SUPPORT MAINTAINING GOING WINTER STORM
WRNGS...SO MADE NO CHGS ON INHERITED WINTER STORM WARNINGS.

THE 00Z GFS SHOWS SHRTWV DIGGING INTO IOWA BY 00Z SUN...WITH SFC LO
FCST OVER FAR NW IL AT THAT TIME. SINCE THE SFC LO TRACK IS A BIT
FARTHER TO THE S...MOST IMPRESSIVE DEEP LYR QVECTOR CNVGC HAS
SHIFTED S OF UPR MI...AND IS FCST TO IMPACT ONLY THE WI BORDER.
PRIMARY FORCING FOR PCPN TDAY APPEARS TO BE DVLPG UPR DVGC IN RRQ OF
STRENGTHENING H3 JET MAX IN ONTARIO AND ISENTROPIC ASCENT SHOWN BEST
ON THE 285K SFC /ABOUT H75/...WITH LARGER SCALE CYC NE FLOW DVLPG
WELL N OF THE SFC LO. THE GFS ALSO SHOWS SHARP H85-7 FGEN IMPACTING
MAINLY SE OF A LINE FM CRYSTAL FALLS-ERY. ALTHOUGH THE SHARPER
DYNAMICS APPEAR TO PASS TO THE S...OBSVD HI RELATIVE MSTR OF LOCAL
00Z RAOBS SUGS SN WL BREAK OUT THIS MRNG SW-NE WITH ARRIVAL OF MID
LVL OMEGA FCST BY THE GFS. SINCE H85 TEMPS ARE FCST FM ARND -6C AT
MNM TO NEAR -15C OVER THE KEWEENAW...LK ENHANCEMENT WL PLAY A
ROLE... ESPECIALLY OVER THE NCNTRL AND OVER THE S HALF OF MNM
COUNTY...WHICH WL EXPERIENCE THE GREATEST EXPOSURE TO NE H925 WINDS.
AWAY FM THESE LK ENHANCEMENT AREAS...FCST H7 SPECIFIC HUMIDITY OF
2-2.5 G/KG SUGS 6HR SN RATES JUST OVER 2 INCHES. GFS FCST SN/WATER
RATIOS IN THE 15-20:1 RANGE WITH IMPRESSIVE OMEGA IN THE DGZ SUG
BIASING THE SN RATES A BIT HIER.

SINCE THE NRN BRANCH AND SRN BRANCHES REMAIN SEPARATE TNGT...THE SFC
LO/DEEP SHRTWV ARE FCST TO MOVE DUE E INTO FAR SRN LWR MI BY 12Z
SUN. THE SHARPEST SUPPORT INCLUDING DEEP LYR QVECTOR CNVGC/UPR DVGC
IN RRQ OF 120KT H3 JET MAX NEAR JAMES BAY/ISENTROPIC ASCENT ON THE
285K-295K SFCS IS FCST BY THE GFS TO BE IMPACTING MAINLY THE SE HALF
OF THE FA BY 12Z SUN. IN FACT...THE GFS SHOWS DRYING ALF IMPACTING
THE FAR W WITH CAD/ISENTROPIC DESCENT DVLPG BY 06Z. THE PCPN IN THIS
AREA IS LIKELY TO SHIFT TOWARD PURE LES LATE...WITH FCST INVRN BASE
SINKING TOWARD 3-4K FT. FOR IWD/ONT...THE FCST CYC NNE FLOW IS FVRBL
FOR PERSISTENT HEAVIER SHSN...BUT THE KEWEENAW AND PLACES JUST
INLAND OVER THE FAR W WHERE THE FLOW LACKS AN UPSLOPE COMPONENT WL
LIKELY SEE A DIMINISHING OF THE PCPN. A GROWING THREAT DURING THE
NGT WL BE INCRSG NE WINDS THAT WL CAUSE CONSIDERABLE BLSN. IN
FACT...THE GFS SHOWS H925 WINDS OVER THE SE INCRSG TO 50KTS BY 06Z.
ACCELERATION OF THE NNE FLOW DOWN THE BAY OF GREEN BAY MAY BRING
SUSTAINED BLIZZARD CONDITIONS TO MNM. ALTHOUGH THE H925 FLOW NEAR LK
SUP IS NOT FCST TO BE AS STRONG...FVRBL EXPOSURE IN THESE LOCATIONS
ALSO INDICATES OCNL BLIZZARD CONDITIONS WL BE LIKELY. THE STRONG
WINDS SHOULD ALSO TEND TO REDUCE SN/WATER RATIOS BY FRAGMENTING
DENDRITES TO BLO THE HIER 25-35:1 SHOWN BY THE GFS.

ON SUN...THE NRN/SRN BRANCHES FINALLY BEGIN TO PHASE...WITH THE SFC
LO FCST TO DRIFT MORE NE INTO SE ONTARIO BY 00Z MON WHILE DEEPENING
ABOUT 15MB TO 983MB. SO ALTHOUGH THE LO MOVES A BIT FARTHER AWAY...
THE PRES GRADIENT WL REMAIN VERY TIGHT BTWN THE CENTER AND 1035MB
ARCTIC HI PRES BLDG INTO THE NRN PLAINS. WITH H925 N WINDS OF 35-50
KT...EXTENSIVE BLSN WL REMAIN A THREAT. THE LEADING EDGE OF UPR
DRYING IS PROGGED TO DRIFT SLOWLY TO THE E...SO SYNOPTIC SN WL
TRANSITION TOWARD A PURE LES REGIME WITH SUBSIDENCE WELL NW OF THE
SFC LO PUSHING THE INVRN BASE TOWARD 3-4K FT.

SUN NGT THRU MON NGT...THIS PERIOD WL FEATURE PURE LES/GRDLY
DIMINISHING BLSN WITH SLOWLY WEAKENING/BACKING CYC NLY FLOW IN THE
WAKE OF SFC LO MOVING NE INTO QUEBEC. EXPECT NOTHING MORE THAN A FEW
FLURRIES OVER THE SCNTRL. WITH THE DIMINISHING WINDS...SN/WATER
RATIOS ARE LIKELY TO INCRS WITH TIME AS GFS FCST SDNGS SHOW SHARP
LLVL OMEGA WITHIN THE DGZ. BUT LOW INVRN BASE AND DRY ADVCTN WL TEND
TO LIMIT SN AMOUNTS. SOME MARGINAL LES ADVYS MAY BE NECESSARY DURING
THIS TIME.

&&

.AVIATION /FOR THE 06Z TAF ISSUANCE/...

AT KCMX...WEAK N-NE FLOW WILL YIELD MVFR CIGS AND ONLY FLURRIES
OVERNIGHT. SNOW FROM SYSTEM OVER THE PLAINS WILL BRING IN IFR TO
LIFR CONDITIONS BY LATE MORNING AS ENE WINDS INCREASE TO 15-25 MPH.
WINDS BACKING FROM ENE TO NE TOWARD SAT EVENING WILL ALLOW FOR SOME
MINOR IMPROVEMENT IN VSBYS AND CIGS IN LESS FAVORABLE LAKE EFFECT
SNOW DIRECTION BUT CONDITIONS NONETHELESS WILL BE IFR AS WINDS
GUSTING TO NEAR 35 MPH AT TIMES COULD WHIP UP SOME BLOWING SNOW.

AT KSAW...WEAK NE FLOW OVERNIGHT WILL ENSURE MVFR CONDITIONS IN
LIGHT -SHSN. EXPECT ARRIVAL OF SYSTEM SNOW AROUND 14Z AS CONDITIONS
QUICKLY DEGRADE TO IFR IN MODERATE ENE FLOW. WINDS BACKING NNE
TOWARD SAT EVENING AND GUSTING OVER 35 MPH AT TIMES SHOULD DROP
VSBYS TO 1/2SM IN LAKE EFFECT SNOW AND BLSN AS CIGS LOWER TO LIFR.

&&

.MARINE /FOR 4 AM LAKE SUPERIOR FORECAST ISSUANCE/...

OUR WEATHER WILL CONTINUE TO BE DOMINATED BY MAINLY ONE LARGE LOW
THROUGH EARLY NEXT WEEK...WITH NORTHERLY GALES THROUGH AT LEAST
MONDAY ACROSS MUCH OF THE LAKE. A FEW STORM FORCE WINDS WILL NOT BE
OUT OF THE QUESTION LATE SUNDAY MORNING THROUGH MONDAY MORNING OVER
THE EASTERN HALF OF THE LAKE. LOW PRESSURE OVER IOWA WILL SHIFT
ACROSS THE SOUTHERN THIRD OF LAKE MICHIGAN OVERNIGHT AND DEEPEN AS
IT CROSSES LAKE ONTARIO SUNDAY EVENING...BEFORE SWINGING
NORTHEASTWARD TO EASTERN QUEBEC ON MONDAY AND TUESDAY. IN THE
MEANTIME...STRONG HIGH PRESSURE WILL RESIDE OVER THE NORTHERN PLAINS
THROUGH CENTRAL CANADA FROM SATURDAY NIGHT THROUGH SUNDAY. ON
MONDAY...THE SLIGHTLY WEAKENED HIGH PRESSURE SYSTEM OVER WESTERN
ONTARIO AND MINNESOTA WILL CONTINUE ITS SLOW EASTWARD PUSH...FURTHER
WEAKENING TUESDAY NIGHT INTO WEDNESDAY FROM CENTRAL ONTARIO THROUGH
THE UPPER GREAT LAKES.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER STORM WARNING FROM 7 AM THIS MORNING TO 7 PM EST SUNDAY
     FOR MIZ004-084.

  WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 7 AM EST MONDAY
     FOR MIZ007-085.

  WINTER STORM WARNING FROM 7 AM THIS MORNING TO 7 AM EST MONDAY
     FOR MIZ001-003-005-006.

  WINTER STORM WARNING UNTIL 7 PM EST /6 PM CST/ SUNDAY FOR MIZ002-
     009.

  WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 7 PM EST SUNDAY
     FOR MIZ013-014.

  WINTER STORM WARNING FROM 6 AM THIS MORNING TO NOON CST SUNDAY
     FOR MIZ010>012.

LAKE SUPERIOR...
  GALE WARNING UNTIL 10 AM EST TUESDAY FOR LSZ266-267.

  GALE WARNING UNTIL 5 PM EST MONDAY FOR LSZ265.

  GALE WARNING FROM 1 PM THIS AFTERNOON TO 5 PM EST MONDAY FOR
     LSZ264.

  GALE WARNING FROM 5 PM THIS AFTERNOON TO 10 PM EST MONDAY FOR
     LSZ249-250.

  GALE WARNING FROM 5 PM THIS AFTERNOON TO 5 PM EST MONDAY FOR
     LSZ244-245-248.

  GALE WARNING FROM 5 PM THIS AFTERNOON TO 9 AM EST MONDAY FOR
     LSZ246-247.

  GALE WARNING FROM 10 AM EST /9 AM CST/ THIS MORNING TO 4 AM EST
     /3 AM CST/ MONDAY FOR LSZ162-240>243-263.

  GALE WARNING FROM 9 PM THIS EVENING TO 7 AM EST TUESDAY FOR
     LSZ251.

LAKE MICHIGAN...
  GALE WARNING FROM 7 PM THIS EVENING TO 1 PM EST MONDAY FOR
     LMZ221-248-250.

&&

SYNOPSIS...KC
DISCUSSION...KC
AVIATION...VOSS
MARINE...KF
Hazardous weather outlook, Dec 11, 5:05 AM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
605 AM EST SAT DEC 11 2010

MIZ001>007-009>014-084-085-121200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
605 AM EST SAT DEC 11 2010 /505 AM CST SAT DEC 11 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

EXPECT WIDESPREAD MODERATE TO HEAVY SNOW TO DEVELOP TODAY AND
CONTINUE TONIGHT AS LOW PRESSURE OVER IOWA MOVES TO SOUTHERN LOWER
MICHIGAN. NORTH TO NORTHEAST WINDS GUSTING AS HIGH AS 45 MPH AT
EXPOSED LOCATIONS NEAR THE GREAT LAKES WILL ALSO CAUSE CONSIDERABLE
BLOWING AND DRIFTING SNOW TONIGHT...WITH NEAR WHITE CONDITIONS
LIKELY. SEE THE LATEST WINTER WEATHER STATEMENT FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AS THE LOW PRESSURE SYSTEM MOVES TO THE EAST ON SUNDAY...THE
WIDESPREAD SNOW WILL TRANSITION TO LAKE EFFECT SNOW SHOWERS. THROUGH
SUNDAY NIGHT...EXPECT STORM TOTAL SNOWFALL OF 10 TO 24 INCHES...WITH
THE HEAVIEST SNOW MOST LIKELY OVER THE HIGHER TERRAIN OF THE NORTH
CENTRAL. NORTH TO NORTHEAST WINDS GUSTING AS HIGH AS 45 MPH NEAR LAKE
SUPERIOR WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW THROUGH
SUNDAY NIGHT...ESPECIALLY AT EXPOSED LOCATIONS NEAR THE LAKE
SUPERIOR SHORE. SEE THE LATEST WINTER WEATHER STATEMENT FOR COMPLETE
DETAILS.

THE GUSTY NORTH TO NORTHEAST WINDS WILL WHIP UP WAVES AS HIGH AS 20
TO 25 FEET OVER SOUTH CENTRAL LAKE SUPERIOR ON SUNDAY INTO MONDAY.
THESE HIGH WAVES AND STRONG ONSHORE WINDS MAY CAUSE BEACH EROSION AND
MINOR LAKESHORE FLOODING ALONG THE SHORE OF MARQUETTE AND ALGER
COUNTIES DURING THIS TIME. SEE THE LATEST COASTAL HAZARD MESSAGE FOR
COMPLETE DETAILS.

WIND CHILL READINGS WILL FALL AS LOW AS 15 TO 25 BELOW ZERO ON SUNDAY
NIGHT OVER INTERIOR WEST AND CENTRAL UPPER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTER REPORTS WILL BE APPRECIATED THIS WEEKEND.

LSZ162-240>251-263>267-121200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
605 AM EST SAT DEC 11 2010 /505 AM CST SAT DEC 11 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

EXPECT NORTHEAST GALES TO 35 TO 40 KNOTS TO DEVELOP TODAY AND
TONIGHT OVER ALL OF LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLAN ON NORTH TO NORTHEAST GALES TO 35 TO 45 KNOTS TO CONTINUE THROUGH
SUNDAY NIGHT ACROSS ALL OF LAKE SUPERIOR. GALES WILL CONTINUE ACROSS
CENTRAL LAKE SUPERIOR THROUGH MONDAY AND OVER EASTERN LAKE SUPERIOR
INTO TUESDAY. STORM FORCE WINDS GUSTS TO 50 KNOTS ARE POSSIBLE OVER
THE EAST HALF OF LAKE SUPERIOR ON SUNDAY NIGHT AND MONDAY. SEE THE
LATEST LAKE SUPERIOR FORECAST FOR COMPLETE DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-121200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
605 AM EST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

EXPECT NORTHEAST GALES TO 35 TO 40 KNOTS TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLAN ON NORTH TO NORTHEAST GALES TO 40 KNOTS ON SUNDAY THROUGH
MONDAY AFTERNOON. STORM FORCE GUSTS TO 50 KNOTS ARE POSSIBLE TOWARD
THE OPEN WATERS OF LAKE MICHIGAN DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Gogebic

When
December 11, 6:00 AM CST to December 13, 6:00 AM CST
Where
Gogebic forecast zone
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

A spotter east of Ironwood measured ten inches of snow in 24 hours and 14 inches storm total snowfall during the event. North winds gusting near 30 mph also caused reduced visibilities in blowing snow.

Winter Storm, Iron

When
December 11, 6:00 AM CST to December 12, 12:00 PM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Six to eight inches of snow fell in a 12-hour period on the 11th just southwest of Bewabic State Park. North winds gusting to 30 mph at times from the evening of the 11th into the 12th also caused considerable blowing and drifting of fallen snow.

Winter Storm, Dickinson

When
December 11, 7:00 AM CST to December 12, 12:00 PM CST
Where
Dickinson forecast zone
Reported by
Broadcast Media
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Norway received seven inches of snow in a 12-hour period ending on the evening of the 11th. North winds gusting over 30 mph late in the evening of the 11th continued into the 12th causing considerable blowing and drifting of fallen snow.

Winter Storm, Menominee

When
December 11, 7:00 AM CST to December 12, 12:00 PM CST
Where
Menominee forecast zone
Reported by
Trained Spotter
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Menominee received six to seven inches of snow in a 12-hour period ending on the early morning of the 12th. North winds gusting over 40 mph at times on the 12th whipped up snow drifts four feet high and also caused considerable blowing of snow.

Winter Storm, Ontonagon

When
December 11, 9:00 AM EST to December 13, 7:00 AM EST
Where
Ontonagon forecast zone
Reported by
Trained Spotter
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

A spotter near Bergland measured a storm total snowfall of 16.6 inches including a report of 12 inches of snow in 24 hours. A spotter east of Silver City measured ten inches of storm total snowfall.

Winter Storm, Delta

When
December 11, 9:00 AM EST to December 12, 1:00 PM EST
Where
Delta forecast zone
Reported by
Trained Spotter
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Six to eight inches of snow fell between Escanaba and Rapid River in a 12-hour period ending on the evening of the 11th. North winds gusting over 30 mph caused considerable blowing and drifting of snow into the 12th. Schools in Escanaba, Gladstone and Rapid River were also closed on the 13th due to effects from the storm.

Winter Storm, Baraga

When
December 11, 10:00 AM EST to December 13, 7:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer at Herman measured a storm total snowfall of 15.9 inches including 12 inches in a 24-hour period. A spotter at Covington estimated 13 inches of snow in 24 hours along. North winds gusting to 30 mph also caused blowing and drifting of snow.

Winter Storm, Marquette

When
December 11, 10:00 AM EST to December 13, 5:00 AM EST
Where
Marquette forecast zone
Property damage
$2,000
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The Marquette National Weather Service in Negaunee Township measured a 48-hour storm total of 21.9 inches ending on the morning of the 13th. The snowfall total of 12.3 inches on the 12th broke a 49-year-old daily record at the National Weather Service. North winds gusting over 30 mph at times also caused blowing snow and white-out or near white-out conditions into the morning of the 13th.

The storm caused canceled or delayed flights at Sawyer International Airport on the 12th and 13th. Schools throughout much of Marquette County were closed on the 13th due to the effects of the storm. Strong north winds to 40 mph also toppled a tree onto power lines in Gwinn on the evening of the 12th.

Winter Storm, Southern Houghton

When
December 11, 10:00 AM EST to December 12, 11:00 AM EST
Where
Southern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

A spotter near Sidnaw measured six inches of snow in a 12-hour period ending on the evening of the 11th. North wind gusting near 30 mph at times also caused considerable blowing and drifting of snow into the morning of the 12th.

Winter Storm, Alger

When
December 11, 11:00 AM EST to December 13, 5:00 AM EST
Where
Alger forecast zone
Reported by
Public
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

A report from Au Train estimated six inches of snow fell in just over six hours during the day of the 11th. A spotter south of Grand Marais measured a storm total snowfall over 12 inches while a spotter in Eben Junction measured 17.7 inches of total snow over a three-day period ending on the morning of the 14th. North winds gusting over 30 mph at times also caused blowing snow and white-out to near white-out conditions into the morning of the 13th. Au Train-Onota and Munising area schools were closed on the 13th.

Winter Storm, Southern Schoolcraft

When
December 11, 2:00 PM EST to December 12, 5:00 PM EST
Where
Southern Schoolcraft forecast zone
Reported by
Public
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

A public report from five miles northwest of Manistique measured nine inches of snow in a 12-hour period ending on the morning of the 12th. North winds gusting over 30 mph also caused considerable blowing and drifting of snow through the event.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273192, 273732, 273734, 273735, 273136, 273736, 273144, 273176, 273738, 273182, 273737.